The ‘correct’ way to reduce your Morphine medication

Before I say any more, this post is based on information given to me by medical staff trained in the field of drug and medication addiction.  You should not attempt any of the steps or stages I mention during this post, nor should you attempt to stop taking any medication without first consulting your own physician/consultant (or some other fully qualified medical professional).

My own reasons for quitting my morphine medication was based primarily on the number of side effects I was suffering along with the fact it did not really help with alleviating my pain. Contrary to popular belief, morphine cannot and does not reduce a patients pain, it simply masks it.  It is not an anti-inflammatory type drug, it is narcotic based. When you have an injury that is causing acute pain, drugs such as anti-inflammatory NSAID‘s can be used to reduce inflammation which in turn can alleviate acute pain.
When you have a headache and take paracetamol/acetaminophen, this again reduces the effects of acute pain.
With chronic pain, morphine has no ‘healing effect’ and being narcotic based, simply induces a state of euphoria, the amount which is dependant on the dosage and the persons tolerance level (which increases over time).
In my case, I simply get a slight “buzz” 40mins (almost to the second) after taking a dose of OxyNorm.  The pain is still there, I just don’t give a damn about it for the duration of “the buzz”.  And there in lies the first problem.

Narcotic based drugs are in-effective in the treatment of long term Chronic Pain.  They are can be fine for the treatment of acute pain because that would indicate a short term usage, but there is a fine line between ‘short period’ and being effective.  The longer you take the drug, the more chance you have of becoming addicted to it, and the harder it will be to stop taking it without side effects.
Over a period of time, the body builds up a tolerance to the morphine, so in order to induce the same level of “buzz”, you constantly need to increase the dosage.  There are always side-effects with narcotic based drugs, and especially with morphine, so the more you increase the dosage, the more these side effects become apparent. (The side effects effect different people in different ways. Some are lucky in that they don’t even notice the side effects but because of the chemical make up of morphine, they will always be there).

Continue reading “The ‘correct’ way to reduce your Morphine medication”

Starting on Fentanyl Patches

Oxycodone

Image via Wikipedia

Ever since moving back from the US I have always resisted narcotic based medications.
After my last operation, I’d been placed on Oxycontin and Oxynorm, but I have been having a bucket load of complications with those.
So today I started on Fentanyl Patches and we’ll see what happens.
Personally, I don’t want to be on any any narcotic based stuff, but my new pain guru is insisting that it’s the right thing to do.
I’ll see what happens with the patches, as perhaps, it was the oral medication causing the complications and bypassing my stomach might actually mean that they work.

I’ll post a bit of history on why I’m switching in the near future.

The only thing with the patches is that my daughter thinks I secretly started smoking again and that these are the anti-smoking ones. She’s the main reason why I could never start smoking again, I could never face the disappointment she’d have if she ever found out.

It apparently takes about 24hours for the first patch to start working, so I’ve quit the slow/timed release (Oxycontin) and I’m just taking the quick release (OxyNorm) as and when I need them.  It’s 2.40am at the moment so I can safely say it hasn’t kicked in as of yet. But I’m not getting withdrawal symptoms, so it must be starting to work in some fashion.
Each patch stays on for 3 days apparently, and I can already see a possible reaction to the adhesive.  Nothing is ever simple in  life is it.
Anyway, time for a hot cocoa and an attempt to get back to sleep. I’ll update in a few days when I should know if these patches are any good.